Nebraska, 2016

Hail in Nebraska, May 29, 2016

May 29, 2016 · NWS LBF · 22 events in 8 counties and zones

Thunderstorms developed across southwestern Nebraska during the early evening hours of May 29th. By mid evening coverage of storms expanded to include portions of central and north central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed across southwestern Nebraska during the early evening hours of May 29th. By mid evening coverage of storms expanded to include portions of central and north central Nebraska. Large hail up to the size of golf balls was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 29, 2:38 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, May 29, 2:38 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
338 PM CDT SUN MAY 29 2016

.SHORT TERM...(This evening through Monday)
Issued at 337 PM CDT Sun May 29 2016

Rain shower and thunderstorm development across eastern Colorado
and Wyoming is slowly moving towards western Nebraska. Current
thinking is that it will still be several hours before any shower
activity impacts our CWA. The shortwave is still expected to move
across the Nebraska panhandle this evening, promoting thunderstorm
development across central Nebraska. Even with the shortwave and
ample moisture, it's difficult to forecast exactly how strong or
widespread these showers will be as model guidance has been
inconsistent. For now, have included between 30 to 40 percent
chance of showers mainly between 7pm and 1am as the uncertainty in
location and strength is low. This will very likely have to be
modified as the evening progresses and it becomes more certain
where thunderstorms will develop.

Again...inconsistency among models makes it hard to determine when
these showers tonight will eventually move out of the area. For the
most part it is fairly certain that thunderstorms will exit the
western portion of Nebraska and the CWA 3am. It is the eastern
portion that is uncertain. Some models have showers continuing into
the morning in the east, while others have it drying out everywhere.
My thinking is that it will move out for the most part across the
entire CWA by morning. However, to account for the inconsistency,
have left in slight chance pops across the east. Warm air advection
continues tomorrow, resulting in slightly warmer temperatures than
was originally in the forecast. Shifted everyone up a few degrees to
account for this.

.LONG TERM...(Monday night through Sunday)
Issued at 337 PM CDT Sun May 29 2016

Monday night through Wednesday...the NAM and GFS develop heavy
convection across the Cheyenne divide Monday evening. Other storms
should develop along a dryline bulge across Wrn Cherry County and
the Wrn Sandhills. CONRAD and the models suggest the system forming
on the Cheyenne divide will move east or southeast and present a
wind damage threat in addition to hail while the storms across Nrn
Neb remain more singular producing large hail as the main threat.

A blend of the SREF...GFS and NAM models produces a 70 pop Monday
evening from roughly Imperial to Valentine including Ogallala and
North Platte. The ECM is similar to other models but farther east by
about 50 miles. A modest 9C 700mb cap will be in place trapping 2500
to 3500 j/kg of cape. Thus storm development may wait until late
afternoon...near 23z or later to affect the fcst area.

The convective systems should exit the forecast area by 12z with
rain chances 30 percent or less Tuesday. Gone is the closed H700mb
low shown by the NAM yesterday. The Pacific cold front should drive
moisture quickly south and east of the fcst area with dew points in
the 40s Tuesday afternoon.

Pacific high pressure will build across the fcst area Tuesday and
Wednesday with highs around 70. The blended guidance plus bias
correction produces lows in the 40s Wednesday morning.

Wednesday night through Sunday...northwest flow takes hold of the
fcst area and drives Pacific high pressure into the Srn high plains
preventing moisture return. An upper level ridge will build into the
Cntl Rockies supporting warm and dry weather. The models show a sfc
trof moving through the fcst area Thursday night but moisture and
instability are very limited. A weak cold front follows on Friday.

Pops are limited to isolated Thursday through Sunday and that might
be generous. Recent heavy rain might support the moisture flux
needed for this rain activity. Highs in the 80s are expected and
Friday is shown to be the warmest day. An approaching cold front
could provide deep vertical mixing for highs in the mid 80s that day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1249 PM CDT Sun May 29 2016

Quiet aviation conditions through Sunday afternoon.
Scattered clouds will begin to develop across KVTN and KLBF by
mid- afternoon, however, ceilings will remain above 5000 feet.
Isolated thunderstorms arrive late evening at both terminals,
causing visibilities to drop and brief gusty winds. Thunderstorms
will push out of the area by daybreak with VFR conditions
returning for Monday morning.

&&

.HYDROLOGY...
Issued at 337 PM CDT Sun May 29 2016

Flooding along the North Platte River and main branch of the Platte
River will continue. While water levels will remain fairly steady
over the next few days, moderate flooding will continue along the
North Platte River at North Platte and Lewellen. Minor flooding will
continue at Lisco and Brady (along the main branch of the Platte
River). Although the South Platte river is not anticipated to flood
at this time, water levels will remain elevated at both Roscoe and
North Platte.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Kulik
LONG TERM...CDC
AVIATION...Kulik
HYDROLOGY...Kulik
Hazardous weather outlook, May 29, 2:36 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
336 PM CDT SUN MAY 29 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-302045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
336 PM CDT SUN MAY 29 2016 /236 PM MDT SUN MAY 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND
CONTINUE INTO THE EVENING HOURS AS AN UPPER LEVEL DISTURBANCE
APPROACHES THE OUTLOOK AREA FROM THE WEST. AT THIS TIME...THE
THREAT FOR SEVERE STORMS IS LOW.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE
RIVER AND MAIN STEM PLATTE RIVER THROUGH TONIGHT. ELEVATED RIVER
LEVELS WILL CONTINUE ALONG THE SOUTH PLATTE RIVER FROM ROSCOE TO
NORTH PLATTE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY AND MONDAY NIGHT THERE IS A THREAT FOR SEVERE STORMS
ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. AT THIS
TIME...THE MAIN SEVERE THREATS ARE FROM LARGE HAIL AND DAMAGING
WINDS. THUNDERSTORMS ARE ALSO POSSIBLE TUESDAY...AS WELL AS ON
SATURDAY. AT THIS TIME...THE THREAT FOR SEVERE STORMS TUESDAY AND
SATURDAY IS LOW.

WATER RELEASES FROM RESERVOIRS IN WYOMING AND LAKE
MCCONAUGHY...WILL MAINTAIN MINOR TO MODERATE FLOODING INTO JUNE
FROM LISCO TO NORTH PLATTE. THE PLATTE RIVER WILL REMAIN
ELEVATED NEAR BRADY WITH MINOR FLOODING EXPECTED. THE SOUTH
PLATTE RIVER WILL CONTINUE TO REMAIN ELEVATED INTO JUNE...BUT IS
EXPECTED TO REMAIN BELOW FLOOD STAGE AT ROSCOE AND NORTH PLATTE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KULIK

The radar

The Grand Island radar (KUEX), 141 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

22 hail. Local standard time, as filed.

Hail, Frontier

When
May 29, 5:11 PM CST
Where
Frontier County, 10.02 mi SSW of Eustis
Measured
1 in hail
Reported by
Public
Coordinates
40.530, -100.080

Hail, Frontier

When
May 29, 5:18 PM CST
Where
Frontier County, 0.69 mi S of Eustis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.660, -100.030

Hail, Frontier

When
May 29, 5:22 PM CST
Where
Frontier County, 9.67 mi S of Eustis
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.530, -100.030

Hail, Frontier

When
May 29, 5:40 PM CST
Where
Frontier County, 6.22 mi S of Eustis
Measured
1 in hail
Reported by
Public
Coordinates
40.580, -100.030

Hail, Frontier

When
May 29, 5:45 PM CST
Where
Frontier County, 5.15 mi WSW of Eustis
Measured
0.88 in hail
Reported by
Public
Coordinates
40.640, -100.120

Hail, Frontier

When
May 29, 5:47 PM CST
Where
Frontier County, 1.72 mi WNW of Eustis
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.680, -100.060

Hail, Lincoln

When
May 29, 5:54 PM CST
Where
Lincoln County, 6.93 mi S of North Platte
Measured
1 in hail
Reported by
Public
Coordinates
41.050, -100.770

Hail, Chase

When
May 29, 5:00 PM MST
Where
Chase County, 2.32 mi SSW of Imperial
Measured
1 in hail
Reported by
Public
Coordinates
40.490, -101.650

Hail, Lincoln

When
May 29, 6:02 PM CST
Where
Lincoln County, 8.31 mi S of North Platte
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.030, -100.770

Hail, Lincoln

When
May 29, 6:24 PM CST
Where
Lincoln County, 2.5 mi WNW of (Lbf)bird Fld North
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
41.150, -100.720

Hail, Lincoln

When
May 29, 6:26 PM CST
Where
Lincoln County, 2.5 mi WNW of (Lbf)bird Fld North
Measured
1.75 in hail
Reported by
Official NWS Observations
Coordinates
41.150, -100.720

Hail, Lincoln

When
May 29, 6:28 PM CST
Where
Lincoln County, Maxwell
Measured
1 in hail
Reported by
Public
Coordinates
41.080, -100.530

Hail, Lincoln

When
May 29, 6:29 PM CST
Where
Lincoln County, 2.5 mi WNW of (Lbf)bird Fld North
Measured
1.75 in hail
Reported by
Official NWS Observations
Coordinates
41.150, -100.720

Hail, Custer

When
May 29, 6:43 PM CST
Where
Custer County, 11.03 mi SW of Callaway
Measured
1 in hail
Reported by
Public
Coordinates
41.180, -100.070

Hail, Custer

When
May 29, 7:08 PM CST
Where
Custer County, 6.65 mi NW of Oconto
Measured
1 in hail
Reported by
Public
Coordinates
41.210, -99.880

Quarter to nickle size hail reported.

Hail, Lincoln

When
May 29, 7:09 PM CST
Where
Lincoln County, 20.5 mi NNE of Keith
Measured
0.88 in hail
Reported by
Public
Coordinates
41.360, -100.390

Hail, Lincoln

When
May 29, 7:17 PM CST
Where
Lincoln County, 22.11 mi NNE of Maxwell
Measured
0.88 in hail
Reported by
Public
Coordinates
41.370, -100.350

Hail, Custer

When
May 29, 7:30 PM CST
Where
Custer County, 8.64 mi SW of Broken Bow
Measured
1 in hail
Reported by
Public
Coordinates
41.300, -99.750

Hail, Logan

When
May 29, 7:36 PM CST
Where
Logan County, 1.38 mi S of Logan
Measured
0.88 in hail
Reported by
Public
Coordinates
41.480, -100.300

Hail, Blaine

When
May 29, 8:05 PM CST
Where
Blaine County, 2.17 mi ESE of Dunning
Measured
1.5 in hail
Reported by
Public
Coordinates
41.810, -100.080

Hail, Loup

When
May 29, 9:22 PM CST
Where
Loup County, 13.19 mi NNE of Almeria
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.990, -99.380

Hail, Rock

When
May 29, 10:40 PM CST
Where
Rock County, 6.91 mi N of Newport
Measured
1 in hail
Reported by
Public
Coordinates
42.700, -99.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633978, 633977, 633979, 633980, 633981, 633982, 633987, 633983, 633984, 633985, 633986, 633988, 633989, 633990, 633991, 633993, 633994, 633995, 633996, 633998, 633999, 634001.